Navigation

E.R Trip

I recently went to the E.R after a cough attack, that cause me to have an asthma attack. My inhaler was no help. I was prescribed prednisone for 5 days. Can anyone tell me more about this steroid. What are the side effects.

 

6
94

Comments 6

  • Pljohns

    Milena-most of us either are on it are we are on/off it a good bit of the time.  It's a necessary thing when you can't breathe and a 5 day taper is about standard.  it will tend to wire you so you can't sleep and give you tons of energy but it also makes you want to eat everything in sight.  You can google prednisone and get some really good information on the side effects but I'm sure some of the others here that have been on it longer than I have can give you much better first hand info on it.  I'm on a taper of it currently, but it's a 35 day taper down from 60mg/day because of a major asthma flare that we couldn't get to settle down.  There were no rooms in the hospital to admit me so we just did what we had to.  Welcome to the forum!

  • K8sMom2002

    Hi, Milena! Hugs on the ER trip! It's super scary when you can't breathe. At the ER what did they do for you that helped you breathe better?

    A five day taper of Prednisone is pretty standard. My daughter's allergist has given us a standing prescription for a five day taper of Prednisone for times her asthma is flaring and her normal plan isn't working.

    Prednisone is a steroid. It reduces the inflammation in your lungs and your body so that your lungs can breathe better. There are side effects (just like there is with any medication), but for a short five day taper, most people can manage those side effects. 

    Are you seeing a board-certified allergist or pulmonologist for your asthma? An asthma specialist can help you figure out whether or not your asthma is under control. They may suggest other medications, at least for a little while, to help your inhaler work better so that you don't end up in the ER.

    Here's a short video about how an allergist can help you control your asthma.

  • Milena

    Hi. Thankyou for responding back. I did a breathing treatment that really helped. I'm going to see my doctor today to get a nebulizer.

  • K8sMom2002

    That's a great idea! I know that several of our members – @Shea, @GigiGibson and @Pljohns – use or prefer nebulizers. You may want to ask your doc about a prescription for two nebs — a big one you can keep at home and a portable neb you can tuck in your purse for on the go.

  • Shea

    Prednisone can make you …..  Id guess it is enotionally similar to pmsing, but instead of being more likely to cry, you are more likely to yell and have emotional outbursts. When I have to go on a high dose, I often give my family the heads up and try to stay away from stressful situations. 

    A 5 day taper might not be too bad, but it tlreally is good to know this emotional part of prednisone– doctors dont ever tell you about it but the intrernet is full of people talking about things they have done while on it, like punching their roommate in the face, breaking up with people, yelling at people, throwing a banana at your brother (that last one was me), so just be aware. 

    I only had one neb for a long time, but because I use mine daily for a chronic issue, I did recently bite the bullet and buy a portable one as well. I mostly use my regular one because it is faster, but if I go on a long day trip, I bring my portable one with just in case I need it.